Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 24, NWS Pittsburgh, PA

July 10, 2001Washington County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 10, 2001, 5:44 PM EDT for Washington County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2001, 5:44 PM EDT (21:44 UTC)
Expired
Jul 10, 2001, 8:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Washington County, PA

The radar

The Pittsburgh radar (KPBZ), 38 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.7 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 633 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
633 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 102146
FFWPBZ
PAC125-110045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
544 PM EDT TUE JUL 10 2001

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WASHINGTON COUNTY IN PENNSYLVANIA

* UNTIL 845 PM EDT

* AT 544 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED
  THUNDERSTORMS WITH HEAVY DOWNPOURS. SOME FLOODING HAS BEEN
  REPORTED IN DOWNTOWN WASHINGTON AND CECIL TOWNSHIP.


* OTHER LOCATIONS IN THE WARNING INCLUDE...WOLFDALE...MCGOVERN...
  HOUSTON AND EAST WASHINGTON...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 3:45 PM EDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 10, 3:45 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT TUE JUL 10 2001

EAST-WEST LINE OF THUNDERSTORMS OVER SOUTHWEST PENNSYLVANIA WILL
CONTINUE TO MOVE SOUTHEASTWARD THROUGH NORTHERN WEST VIRGINIA AND
WESTERN MARYLAND THIS EVENING.  ETA SHOWS ANOTHER LINE OF STORMS CAN
DEVELOP OVER MICHIGAN AND THEN MOVE ACROSS THE UPPER OHIO VALLEY
AROUND MIDNIGHT.  WITH HIGH DEWPOINTS AND JETSTREAM ALOFT...SOME
STORMS CAN BE SEVERE AND HAVE HEAVY RAIN.  SOME PATCHY FOG CAN
DEVELOP TOMORROW MORNING AFTER THE RAIN ENDS.

DRIER AIR BEHIND THE COLD FRONT WILL ONLY BRING BROKEN CUMULUS
CLOUDS ON WEDNESDAY.  MRF SHOWS DRY WEATHER INTO NEXT WEEK.
GUIDANCE TEMPERATURES ARE OKAY.

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

In the hours before

Special weather statement, Jul 10, 2:59 PM EDT, 2 hours 45 minutes before
PAZ016-101945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
259 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORM MOVING THROUGH JEFFERSON COUNTY...

A STRONG THUNDERSTORM WAS MOVING THROUGH NORTHEAST JEFFERSON COUNTY
PENNSYLVANIA.  THIS STORM WILL PASS THROUGH BROCKWAY AND ALONG I-80
NEAR FALLS CREEK.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
JEFFERSON COUNTY BY 3:30 PM.
Local storm report, Jul 10, 3:41 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
341 PM EDT TUE JUL 10 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0245 PM    MUNHALL                   PA   WIND DAMAGE
07/10/01   ALLEGHENY                      TREES DOWN REPORTED BY LAW
                                          ENFORCEMENT

0307 PM    LATROBE                   PA   .75 INCH HAIL
07/10/01   WESTMORELAND                   WIND GUSTS TO 50 MPH
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0305 PM    DERRY                     PA   1.25 INCH HAIL
07/10/01  " WESTMORELAND

0310 PM    WEST NEWTON               PA   WIND DAMAGE
07/10/01   WESTMORELAND                   TREES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT
Special weather statement, Jul 10, 3:59 PM EDT, 1 hour 45 minutes before
MDZ001-OHZ039-040-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-110300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
359 PM EDT TUE JUL 10 2001

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM EDT TUESDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COSHOCTON       GUERNSEY
  HARRISON        JEFFERSON       MONROE          MUSKINGUM
  NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT
Special weather statement, Jul 10, 4:02 PM EDT, 1 hour 42 minutes before
OHZ039-102100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
402 PM EDT TUE JUL 10 2001

...STRONG THUNDERSTORMS MOVING THROUGH  COUNTY...

A STRONG THUNDERSTORMS WAS MOVING THROUGH TUSCARAWAS COUNTY
OHIO.  THIS STORMS WILL PASS THROUGH NEW PHILADELPHIA AND
UHRICHSVILLE.  EXPECT HAIL...GUSTY WINDS AND HEAVY DOWNPOURS.
THE STORM ARE MOVING EAST AROUND 20 MPH AND WILL MOVE OUT OF
TUSCARAWAS COUNTY BY 5 PM.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 2:28 PM EDTSevere Thunderstorm WarningPBZAllegheny47 min
Jul 10, 2:45 PM EDTSevere Thunderstorm WarningPBZWestmoreland60 min
Jul 10, 3:06 PM EDTSevere Thunderstorm WarningPBZJefferson24 min
Jul 10, 3:24 PM EDTSevere Thunderstorm WarningPBZWashington66 min
Jul 10, 3:34 PM EDTSevere Thunderstorm WarningPBZFayette41 min
Jul 10, 4:26 PM EDTSevere Thunderstorm WarningPBZWashington34 min
Jul 10, 5:01 PM EDTSevere Thunderstorm WarningPBZFayette, Washington59 min
Jul 10, 5:40 PM EDTSevere Thunderstorm WarningPBZGreene65 min

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.